Alert archive / Nebraska / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 185, NWS North Platte, NE

August 22, 2002Frontier County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Aug 22, 2002, 6:04 PM CDT for Frontier County, Nebraska. It was in force for 41 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 22, 2002, 6:04 PM CDT (23:04 UTC)
Expired
Aug 22, 2002, 6:45 PM CDT
In force
41 min
Issued by
NWS North Platte, NE
Area
Counties, with a storm outline in the text

County Frontier County, NE

The radar

The Grand Island radar (KUEX), 147 km from the middle of the area, began a volume at 23:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 22, 6:05 PM CDTHail 0.75Eustis, NE
Aug 22, 6:15 PM CDTHail 0.75Farnam, NE

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 22, 4:40 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 11.1 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2002-08-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 833 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2002-08-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -51 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
833 J/kg
Mixed-layer CIN
-217 J/kg
Mixed-layer LCL
1034 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
-51 m²/s²
0-3 km storm-relative helicity
-30 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

350 
WUUS53 KLBF 222304
SVRLBF
NEC063-222345-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
604 PM CDT THU AUG 22 2002

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN FRONTIER COUNTY IN SOUTHWEST NEBRASKA...

* UNTIL 645 PM CDT...

* AT 558 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  THE MOST DANGEROUS PART OF A SEVERE THUNDERSTORM 4 MILES WEST OF
  EUSTIS...OR ABOUT 14 MILES WEST OF ELWOOD...MOVING EAST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE...

  OVER EUSTIS AROUND 615 PM CDT...

IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER IN A SMALL
INTERIOR ROOM AWAY FROM WINDOWS. A BASEMENT OFFERS THE BEST
PROTECTION.

THIS THUNDERSTORM IS CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING
WINDS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY FOR RELAY
TO THE NATIONAL WEATHER SERVICE.

LAT...LON 4069 10025 4056 10019 4054 10000 4069 9999

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 22, 2:35 PM CDT, 3 hours 29 minutes earlier.

Area forecast discussion, Aug 22, 2:35 PM CDT, 3 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
235 PM CDT THU AUG 22 2002

...FORECAST PROBLEM TODAY IS THE CHANCES OF PRECIPITATION THIS
EVENING AND AGAIN THIS WEEKEND...

...18Z SYNOPSIS...
     AT THE SURFACE, THERE WAS A WARM FRONT ACROSS NORTHERN
MISSOURI AND NORTHERN KANSAS TO A LOW IN CENTRAL KANSAS. THE GOES
DERIVED TOTAL PRECIPITABLE WATER SHOWED A SHARP MOISTURE GRADIENT IN
THE WESTERN NEBRASKA PANHANDLE. IN THE UPPER LEVELS, WIND PROFILERS
AND THE 6.7U IMAGERY INDICATED A BROAD CYCLONIC PATTERN ACROSS THE
WESTERN U.S WITH COLD ADVECTION FROM NORTH CENTRAL TO SOUTHWEST
NEBRASKA. A PLUME OF MOISTURE WAS COMING ACROSS THE PLAINS ALONG AN
AXIS FROM SOUTHWEST TEXAS NEAR THE BIG BEND AREA TO NORTHEAST
KANSAS ABOUT TOPEKA.
...MODELS...
     THE ETA SHOWS DECENT CONTINUITY WITH LAST NIGHTS RUN TO 72
HOURS, WHILE THE 22/12Z AVN/GLOBAL AND THE 22/00Z MRF/GLOBAL ARE
VERY CLOSE OUT TO 96 HOURS. BY 120 HOURS THOUGH, THE AVN/GLOBAL IS
SHOWING A SLOWING TREND WITH THE PROGRESS OF THE UPPER TROUGH
MOVING THROUGH AFTER THE BEGINNING OF NEXT WEEK. SO, FOR DAYS 3 AND
4, I WILL USE THE AVN/GLOBAL, AND, OUT THROUGH DAY2, THE ETA. THE
DAY5 FORECAST WILL SMOOTH THE TRANSITION BETWEEN DAY4 AND DAY6.
     THE 22/00Z RUN OF THE GLOBAL IS CONSISTENT WITH THE 21/00Z RUN
IN KEEPING THE SOUTHERN RIDGE FLATTENED. IT IS ALSO FAIRLY CONSISTENT
IN KEEPING THE NORTHERN CONTINENTAL U.S. IN AN ACTIVE ZONAL PATTERN.
HOWEVER, AFTER DAY3, THERE ARE MAJOR DIFFERENCES IN THE LOCATION OF
THE SHORT WAVE UPPER TROUGH ACROSS SOUTH DAKOTA AND NORTHERN
NEBRASKA. THE PSU ENSEMBLE INDICATES 20-40 VARIABILITY IN THE GLOBAL
RUN, AND THE ECMWF DOES NOT LEND MUCH SUPPORT TO THE MRF/GLOBAL
SOLUTION BEYOND DAY3. AS A RESULT, MY CONFIDENCE IS NOT HIGH IN THE
MRF/GLOBAL SOLUTION.

...FORECAST...
     ALTHOUGH THERE IS SOME MOISTURE AND INSTABILITY IN PLACE FOR
THIS EVENING, THE FORCING JUST DOESNT SHOW UP UNTIL AFTER MIDNIGHT
AND THEN IN THE WEST AND NORTHWEST WHERE MOISTURE IS LIMITED.
SUBSIDENCE WITH THE COLD ADVECTION AREA WOULD TEND TO SUPPRESS
CONVECTION IN WESTERN NEBRASKA. A 20 PERCENT PROBABILITY MAY BE TOO
HIGH. AS OF THIS WRITING, I WILL NOT MENTION ANY PRECIPITATION FOR
TONIGHT. THINGS LOOK MUCH MORE FAVORABLE FRIDAY AFTERNOON AND NIGHT.
BY 18Z FRIDAY, LIS FROM 800MB ARE -4C TO -7C THROUGHOUT THE FORECAST
AREA WITH SB AND ELEVATED CAPES ABOVE 2000J/KG. EVEN WITH THE
INSTABILITY, THE CONDENSATION DEFICITS IN THE LOWER LEVELS ARE
EXPECTED TO BE AT OR ABOVE 100MB. SO, CONVECTION WILL BE ELEVATED TO
START WITH, AND THAT SHOULD HOLD THE AMOUNTS DOWN. THE LOW-LEVEL
CONVERGENCE AND MOISTURE FIELDS FAVOR THE NORTH CENTRAL ZONES. SO, I
WILL GO WITH 30-50 PERCENT PROBABILITIES IN THE AREA NORTH AND WEST
OF ONL-BBW-LXN FRIDAY NIGHT AND SOUTH AND EAST OF MRR-SNY SATURDAY.
...DAYS 5-7...
     THE MRF/GLOBAL INDICATES SOME PRETTY STRONG FORCING IN WESTERN
NEBRASKA TUESDAY FROM LOW LEVEL WARM ADVECTION, 700MB 2D-
FRONTOGENESIS, AND 700-500MB DCVA. IT ALSO INDICATES INSTABILITY AND
CONDENSATION PRESSURE DEFICITS OF 100MB OR BELOW IN THE LOW AND MID
LEVELS. SINCE MY CONFIDENCE IS NOT REAL HIGH IN THE FORECAST FOR
TUESDAY THROUGH THURSDAY AND WITH THE PROBLEMS THE GLOBAL HAS HAD
WITH THE CURRENT DROUGHT, I WILL NOT MAKE ANY MAJOR CHANGES TO THE
CURRENT FORECAST EXCEPT FOR ADDING DAY7 AND SMOOTHING THE TRANSITION
BETWEEN THE FORECAST PERIODS.

.LBF...NONE.

SPRINGER

In the hours before

Local storm report, Aug 22, 5:12 PM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE, NE
512 PM CDT THU AUG 22 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0500 PM    8 NNE OCONTO              NE   1.00 INCH HAIL
08/22/02   CUSTER

JCB
Local storm report, Aug 22, 5:23 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE, NE
523 PM CDT THU AUG 22 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0515 PM    6 S BROKEN BOW            NE   1.75 INCH HAIL
08/22/02   CUSTER                         REPORTED ALONG HIGHWAY 21
Local storm report, Aug 22, 5:57 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE, NE
557 PM CDT THU AUG 22 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0550 PM    5 S BARTLETT              NE   1.00 INCH HAIL
08/22/02   WHEELER

JCB

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 22, 4:52 PM CDTSevere Thunderstorm WarningLBFCuster53 min
Aug 22, 5:35 PM CDTSevere Thunderstorm WarningLBFWheeler55 min
Aug 22, 5:49 PM CDTSevere Thunderstorm WarningLBFCuster56 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.